South Dakota, 2016

Damaging Winds in South Dakota, July 30, 2016

July 30, 2016 · NWS UNR · 8 events in 5 counties and zones

A line of severe thunderstorms developed over the Black Hills and tracked quickly southeast across west central and southwest South Dakota. The storms produced wind gusts around 65 mph across the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A line of severe thunderstorms developed over the Black Hills and tracked quickly southeast across west central and southwest South Dakota. The storms produced wind gusts around 65 mph across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 30, 4:39 PM MST, 2 hours 21 minutes earlier.

Area forecast discussion, Jul 30, 4:39 PM MST, 2 hours 21 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
539 PM MDT SAT JUL 30 2016

.SHORT TERM...(This Evening Through Sunday Night)
Issued at 153 PM MDT Sat Jul 30 2016

20z surface analysis had boundary from central MT into northeast
CO. Ahead of boundary, 1-2KJ/kg MLCAPE is developing. MLCIN
eroding, especially over the higher terrain. CU field perking up a
bit from southeast MT into the Black Hills, which is ahead of a
very subtle shortwave over southeast MT, indicated by weak ACCAS
field. With upper ridge building over the CWA per water vapour
matinee, convective potential somewhat lower than yesterday but
severe threat is similar with storms that develop given 15-20m/s
0-6km bulk shear. CAMs suggest strong to severe storms to occur
in and near the Black Hills into south central SD where richest
boundary layer moisture exists. Activity will shift southeast
overnight. Temperatures will be near guidance.

Sunday, upper ridge over the northern plains with upper low moving
across south central Canada as tail end shortwave moves across
MT/ND. Aforementioned boundary shifts east with modest MLCAPE
developing ahead of it over western SD. MLCIN will be higher than
today with enough shear for severe storms if storms develop in the
afternoon and evening. Additional storms will occur Sunday night as
elevated convection on the SD plains pops up late given 25-35kt low
level jet. Temperatures will be near guidance ahead of boundary and
above guidance in the drier air behind it.

.LONG TERM...(Monday Through Saturday)
Issued at 153 PM MDT Sat Jul 30 2016

Zonal flow aloft early in the week will give way to southwesterly
flow Tuesday and Wednesday as upper level low moves across the
Pacific NW and eventually into the southern Canadian Prairie
Provinces. Weak disturbances in the flow will bring mostly
diurnally driven shower and thunderstorm activity Monday and
Tuesday, with the best chances across the Black Hills each
afternoon. Above average temperatures can be expected across much
of the area Monday and Tuesday, before a cold front passage late
Tuesday night and Wednesday brings more seasonable temperatures
for the rest of the week. Drier west-northwest flow late in the
week should bring mostly dry conditions, with just a slight chance
of thunderstorms at this point in some areas for Thursday and
Friday.

&&

.AVIATION...(For the 00Z TAFS Through 00Z Sunday Evening)
Issued At 533 PM MDT Sat Jul 30 2016

VFR conditions will prevail tonight and on Sunday. Scattered
thunderstorms will be located from northeastern Wyoming, across
the Black Hills and into south central South Dakota during the
early evening. Small hail and strong gusty winds are expected with
the thunderstorms.

&&

.UNR Watches/Warnings/Advisories...
SD...None.
WY...None.
&&

SHORT TERM...Helgeson
LONG TERM...26
AVIATION...10
Hazardous weather outlook, Jul 30, 1:12 PM MST, 5 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
212 PM MDT SAT JUL 30 2016

SDZ001-002-012>014-032-046-047-049-WYZ054>058-071-311300-
HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-ZIEBACH-HAAKON-
MELLETTE-TODD-TRIPP-NORTHERN CAMPBELL-SOUTHERN CAMPBELL-
WESTERN CROOK-WYOMING BLACK HILLS-WESTON-NORTHEASTERN CROOK-
212 PM MDT SAT JUL 30 2016 /312 PM CDT SAT JUL 30 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
SOUTH DAKOTA...WESTERN SOUTH DAKOTA...NORTHEAST WYOMING...AND THE
BLACK HILLS OF WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS THROUGH TONIGHT. THERE IS A
MARGINAL RISK FOR SEVERE THUNDERSTORMS WITH LARGE HAIL AND
DAMAGING WINDS POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE ARE PERIODIC CHANCES FOR THUNDERSTORMS THROUGH THE MIDDLE OF
NEXT WEEK. THERE IS A MARGINAL RISK OF SEVERE THUNDERSTORMS ON
SUNDAY AND MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

SDZ024>031-041>044-072>074-311300-
NORTHERN BLACK HILLS-NORTHERN FOOT HILLS-RAPID CITY-
SOUTHERN FOOT HILLS-CENTRAL BLACK HILLS-SOUTHERN BLACK HILLS-
CUSTER CO PLAINS-PENNINGTON CO PLAINS-FALL RIVER-OGLALA LAKOTA-
JACKSON-BENNETT-STURGIS/PIEDMONT FOOT HILLS-
SOUTHERN MEADE CO PLAINS-HERMOSA FOOT HILLS-
212 PM MDT SAT JUL 30 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE BLACK HILLS
OF SOUTH DAKOTA...AND WESTERN SOUTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS THROUGH THIS EVENING. THERE
IS A SLIGHT RISK OF SEVERE THUNDERSTORMS...MAINLY THIS AFTERNOON
AND EARLY EVENING AROUND AND NEAR THE BLACK HILLS. LARGE HAIL AND
DAMAGING WINDS WILL BE THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE ARE PERIODIC CHANCES FOR THUNDERSTORMS THROUGH THE MIDDLE OF
NEXT WEEK. THERE IS A MARGINAL RISK OF SEVERE THUNDERSTORMS ON
SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

In the hours before

Local storm report, Jul 30, 6:19 PM MST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
719 PM MDT SAT JUL 30 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     TSTM WND GST     4 E DOWNTOWN SPEARFISH  44.48N 103.79W
07/30/2016  M56 MPH          LAWRENCE           SD   AWOS

&&

KCLARK
Local storm report, Jul 30, 6:45 PM MST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
745 PM MDT SAT JUL 30 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 PM     TSTM WND GST     6 WNW DOWNTOWN NEWCASTL 43.88N 104.31W
07/30/2016  M54 MPH          WESTON             WY   AWOS

&&

KCLARK
Local storm report, Jul 30, 6:48 PM MST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
748 PM MDT SAT JUL 30 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0733 PM     TSTM WND GST     10 NNW DOWNTOWN NEWCAST 43.99N 104.28W
07/30/2016  E60 MPH          WESTON             WY   PUBLIC

&&

KCLARK
Special weather statement, Jul 30, 6:49 PM MST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
749 PM MDT SAT JUL 30 2016

SDZ012-310230-
BUTTE SD-
749 PM MDT SAT JUL 30 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BUTTE COUNTY UNTIL
830 PM MDT...

AT 749 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
CASTLE ROCK...OR 30 MILES NORTHEAST OF BELLE FOURCHE...MOVING EAST AT
25 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
HOOVER AND CASTLE ROCK.

LAT...LON 4494 10353 4508 10355 4514 10308 4492 10308
TIME...MOT...LOC 0149Z 265DEG 21KT 4500 10344

TRIMARCHI
Special weather statement, Jul 30, 6:57 PM MST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
757 PM MDT SAT JUL 30 2016

SDZ012-013-031-073-310245-
PENNINGTON CO PLAINS SD-BUTTE SD-NORTHERN MEADE CO PLAINS SD-
SOUTHERN MEADE CO PLAINS SD-
757 PM MDT SAT JUL 30 2016

...SIGNIFICANT WEATHER ADVISORY FOR MEADE...SOUTHEASTERN BUTTE AND
NORTHEASTERN PENNINGTON COUNTIES UNTIL 845 PM MDT...

AT 757 PM MDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM 9 MILES NORTHWEST OF FAIRPOINT TO 6 MILES
NORTHEAST OF ELLSWORTH AIR FORCE BASE. MOVEMENT WAS EAST AT 35 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
NORTHEASTERN ELLSWORTH AIR FORCE BASE...NORTHERN BOX ELDER...
UNION CENTER...ENNING...ELM SPRINGS...MARCUS...WHITE OWL...
FAIRPOINT...HEREFORD...RED OWL...STONEVILLE...OPAL AND WICKSVILLE.

THIS INCLUDES INTERSTATE 90 IN SOUTH DAKOTA BETWEEN MILE MARKERS 85
AND 96...AND BETWEEN MILE MARKERS 101 AND 102.

LAT...LON 4497 10219 4405 10225 4415 10310 4492 10307
TIME...MOT...LOC 0157Z 277DEG 30KT 4481 10296 4421 10299

TRIMARCHI
Local storm report, Jul 30, 7:00 PM MST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
800 PM MDT SAT JUL 30 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0756 PM     HAIL             3 NNE DOWNTOWN NEWCASTL 43.90N 104.18W
07/30/2016  M1.00 INCH       WESTON             WY   TRAINED SPOTTER

            WIND GUTS TO 60 MPH

&&

KCLARK

The radar

The Rapid City radar (KUDX), 104 km away, was scanning. The volume nearest the first event began at 02:01 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Custer

When
July 30, 7:00 PM MST to 7:10 PM MST
Where
Custer County, 9 mi W of Jewel Cave Natl Mon
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.730, -104.010

Wind gusts were estimated at 60 mph.

Thunderstorm Wind, Custer

When
July 30, 7:20 PM MST
Where
Custer County, 4.43 mi SW of Hermosa
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
43.792, -103.249

Thunderstorm Wind, Pennington

When
July 30, 7:27 PM MST
Where
Pennington County, (Rap)rapid City Arpt
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
44.050, -103.050

Thunderstorm Wind, Meade

When
July 30, 7:30 PM MST
Where
Meade County, 3 mi W of Union Center
Measured
50 kt (58 mph) measured gust
Reported by
Department of Highways
Coordinates
44.560, -102.731

Thunderstorm Wind, Custer

When
July 30, 7:40 PM MST
Where
Custer County, 3 mi WSW of Fairburn
Measured
52 kt (60 mph) measured gust
Reported by
Department of Highways
Coordinates
43.673, -103.266

Thunderstorm Wind, Fall River

When
July 30, 8:06 PM MST to 8:08 PM MST
Where
Fall River County, 7.56 mi E of Smithwick
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.286, -103.071

The spotter estimated wind gusts at 60 mph.

Thunderstorm Wind, Fall River

When
July 30, 8:28 PM MST
Where
Fall River County, 11.61 mi E of Oelrichs
Measured
56 kt (64 mph) measured gust
Reported by
Department of Highways
Coordinates
43.190, -103.000

Thunderstorm Wind, Oglala Lakota

When
July 30, 9:20 PM MST
Where
Oglala Lakota County, 9 mi SW of Batesland
Measured
60 kt (69 mph) measured gust
Reported by
Department of Highways
Coordinates
43.038, -102.226

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2016Every state in 2016This day in weather historyWarnings in South Dakota, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 645404, 645406, 645414, 645416, 645412, 645408, 645410, 645419.